Thunderstorm Wind, Quay
- When
- September 23, 7:30 PM MST to 7:32 PM MST
- Where
- Quay County, 2.15 mi SSW of Endee
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.110, -103.120
Peak wind gust to 62 mph at Endee.
Moisture surged northward into eastern New Mexico as a potent upper level low pressure system deepened over the western United States. A large mass of rain with numerous thunderstorms developed over eastern New Mexico during the early morning hours then shifted northeast across the region through the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Moisture surged northward into eastern New Mexico as a potent upper level low pressure system deepened over the western United States. A large mass of rain with numerous thunderstorms developed over eastern New Mexico during the early morning hours then shifted northeast across the region through the afternoon. Very heavy rainfall, small hail, and gusty winds impacted much of the eastern plains well into the night. A mesonet site within eastern Quay County reported a 62 mph wind gust from one of the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 23, 4:52 PM MST, 2 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 552 PM MDT Sat Sep 23 2017 .AVIATION... 00Z TAF CYCLE Two district areas of convection continue across NM late this afternoon. Both areas will continue to shift ewd during the evening hours. MVFR to IFR conditions from either -shras/-tsras or stratus clouds will be likely at KLVS, KTCC and KROW overnight. Dry air will filter into western and central NM into the Rio Grande Valley after sunset, resulting in clearing sky at TAF sites west of the central mt chain. LCL sfc fog is possible mainly east of the central mt chain where moist south to se winds will continue overnight. Very dry air on southwest flow aloft will move in to all areas Sunday. 33 && .PREV DISCUSSION...250 PM MDT Sat Sep 23 2017... .SYNOPSIS... The first round of storms is moving across the Eastern Plains of New Mexico while producing heavy rainfall, with more forecast overnight. By early Sunday morning, many locales in the Eastern Plains will have received between one and three inches of rainfall. A cold front will push across western portions of the state tonight, bringing in a cooler and drier airmass which will help low temperatures to drop below normal for a couple nights in a row. Another upper level low pressure system will drop down over Arizona around mid week and will bring renewed chances for showers and storms to much of New Mexico through the end of the week. High temperatures will continue below normal mid to late week thanks to abundant cloud cover and rain cooling. && .DISCUSSION... First fall weather event is underway, with a broken line of thunderstorms currently moving northeast across the East Plains and scattered showers and storms in the baroclinic zone across western New Mexico along and just behind the surface cold front. Temperatures behind the front across far western New Mexico have managed to stay in the 50s so far, thanks in part to clouds and light rain. A baroclinic leaf is showing nicely now in the latest satellite imagery, extending from the northern/central Rockies south into northwest New Mexico. Anomalously high PWATs across the Eastern Plains, modeled to be between 1.5-1.7" by 00Z, are contributing to significant rainfall rates. Thankfully, these storms are moving between 35 and 50 mph, so other than training of storms the flash flood potential has yet to materialize. A couple of flood advisories were issued earlier due to heavy rain with amounts between one and two inches. A few storms have likely produced wind gusts up to near 55 mph, but nothing severe so far. Surface based instability from the latest LAPS analysis is not too impressive, with the best shot at severe currently across Roosevelt and far eastern Chaves counties. At 230pm, showers are on the uptrend moving northeast into the Albuquerque Metro, with surface winds ahead already gusting to between 35-40 mph. A few gusts to between 50-55 mph are likely this afternoon in the RGV as these showers move in with the front. Both the latest HRRR and 18Z NAM12 generate another round of storms across the Southeast and East Central Plains later this evening, which may be our flash flood maker given earlier rains likely saturating grounds. Expect storms to persist across portions of the Eastern Plains overnight before moving into Texas early Sunday morning. Storm total rain amounts across the Eastern Plains through Sunday morning will generally range from 1 to 3 inches, although would not be surprised to see isolated totals near 5 inches. Much colder, drier air will move in behind the front. 12z upper air data showed -C at 700mb over Flagstaff with +10C at KABQ. Further northwest under the parent upper low, 700mb temperatures are down to -7C across portions of Nevada. So, this cold front will be noticable and our forecast lows tonight and Sunday night across western New Mexico reflect this as a number of lower elevation locales may see the first freeze of the season. Sunday night looks to be the coldest of the next seven. Meanwhile across eastern New Mexico, a backdoor cold front will drop down Monday and stabilize much of the East Central and Northeast Plains, while Gulf moisture pools across the Southeast Plains ahead of the front. There are some differences in the timing of the front between the latest GFS and NAM, but either way storms will likely trend back up late Monday across at least southeast New Mexico. At the same time, another (although weaker) upper low will close-off to our west and allow the backdoor front to work west across our area, bringing increased moisture to much of central/western New Mexico by Tuesday. Look for renewed chances for showers and storms from mid to late week as this upper low is slow to move out. High temperatures are forecast to continue below normal during this period thanks to additional cloud cover and anticipated rain-cooling. After a fairly dry start to September, it appears the month will end on a wet note. 11 && .FIRE WEATHER... Moisture has streamed north into NM with dewpoints in the 60s on the eastern highlands and plains. Over one inch of rain has fallen around Roswell, about one inch from Fort Sumner to Conchas and Tucumcari, and nearly two inches around Raton so far today. More rain is on the way through much of the night in the east, with one or two more inches possible. Showers and storms in the west will continue into this evening before diminishing and ending before midnight. Good RH recoveries in the west and of course excellent in the east. Lingering showers and storms over eastern NM Sunday will mostly end as dry air blasts east by the approaching dry slot. Humidities will trend much drier as dewpoints fall into the teens to around 20 as far east as the central mt chain. A lack of stronger winds and cooler temps Sunday will the limiting factor for critical fire weather conditions. Dry air, clear skies, and light winds Sunday night will lead to the coldest temps of the season so far for central and western NM. Widespread freezing temps are likely for all the high terrain and elevated plateaus and valleys of northern and western NM. Monday will feature much of the same for western NM with very low humidity and slight afternoon breezes. A back door cold front will surge southward and westward across eastern NM and arrive within the Rio Grande Valley by late in the day. Another round of showers and storms is expected across the central high terrain and portions of eastern NM Monday. Moisture will attempt to surge west across the Continental Divide Tuesday morning while another upper level wave takes shape over the Great Basin. Extended guidance has come into a little better agreement concerning the second closed low that develops. GFS and CMC close it off near Las Vegas, NV Tuesday, while the ECMWF is farther north. The CMC and ECMWF have the closed low over UT by Thursday, while the GFS has it over the four corners region, and much more QPF than the other models Thursday through Friday. But the overall message will be a continuation of the active weather, with rather high humidity, thick cloud cover, cool temperatures and areas of poor ventilation through the end of next week. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ526-530>540. && 11
Hazardous Weather Outlook National Weather Service Albuquerque NM 350 AM MDT Sat Sep 23 2017 NMZ501>540-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 350 AM MDT Sat Sep 23 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight The potential exists for flash flooding to develop across portions of the eastern plains today into early Sunday morning as a deep stream of subtropical moisture persists over the area causing heavy rain to intensify and become more widespread. By Sunday the ground will probably be saturated in many areas producing a greater sensitivity to flash flooding in counties along New Mexico's eastern border, where periods of heavy rain may continue into Sunday evening. By Sunday evening 1 to 3 inch rain amounts will be common across the eastern plains, with locally near 5 inches across east central and northeast areas. There will also be a marginal risk of strong to severe thunderstorms again across eastern areas Saturday afternoon and evening, and in counties along the Texas border on Sunday. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
Special Weather Statement
National Weather Service Albuquerque NM
255 PM MDT SAT SEP 23 2017
NMZ534>538-232200-
Roosevelt County-Curry County-Chaves County Plains-Quay County-De
Baca County-
255 PM MDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOSEVELT...EAST CENTRAL DE
BACA...NORTHEASTERN CHAVES...SOUTH CENTRAL QUAY AND SOUTHWESTERN
CURRY COUNTIES UNTIL 400 PM MDT...
At 254 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tolar to 12 miles north of Maljamar. Movement
was northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.
Locations impacted include...
Portales, Melrose, Elida, Dora, Floyd, House, Milnesand, Saint Vrain,
Tolar and Kenna.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Motorists can expect brief but sudden
changes in visibility and ponding of water on highways as storms
move through the area. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3357 10372 3340 10372 3339 10376 3306 10377
3296 10386 3450 10400 3513 10346 3357 10327
TIME...MOT...LOC 2054Z 204DEG 35KT 3447 10393 3303 10377
CASpecial Weather Statement National Weather Service Albuquerque NM 535 PM MDT SAT SEP 23 2017 NMZ512-514-515-518-240015- West Slopes Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Southern Sangre de Cristos above 9500 feet- 535 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL...EAST CENTRAL SANTA FE AND SOUTHWESTERN MORA COUNTIES UNTIL 615 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over Tererro, or 14 miles east of Santa Fe, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Eldorado At Santa Fe, Pecos, Tererro, Canada De Los Alamos, Cowles, Glorieta, Hyde Memorial State Park, Gascon, Rociada and Lamy. This includes the following highways... Interstate 25 between Mile Markers 286 and 302. Highway 285 between Mile Markers 288 and 290. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3544 10586 3560 10593 3598 10568 3586 10535 TIME...MOT...LOC 2335Z 224DEG 23KT 3575 10572 CA
Special Weather Statement National Weather Service Albuquerque NM 551 PM MDT SAT SEP 23 2017 NMZ538-240030- Chaves County Plains- 551 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 630 PM MDT... At 551 PM MDT, Doppler radar was tracking a strong thunderstorm over southern Roswell, moving north at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Roswell, Bitter Lake Wildlife Refuge, Bottomless Lakes State Park and Midway. This includes Highway 285 between Mile Markers 92 and 121. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3315 10443 3317 10467 3356 10462 3361 10418 TIME...MOT...LOC 2351Z 189DEG 27KT 3330 10453 CA
Special Weather Statement National Weather Service Albuquerque NM 648 PM MDT SAT SEP 23 2017 NMZ537-538-240115- Chaves County Plains-De Baca County- 648 PM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE BACA AND NORTH CENTRAL CHAVES COUNTIES UNTIL 715 PM MDT... At 648 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles southeast of Mesa, or 29 miles north of Roswell, moving north at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern De Baca and north central Chaves Counties. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3370 10437 3374 10451 3422 10439 3413 10408 TIME...MOT...LOC 0048Z 199DEG 39KT 3378 10441 33
The Cannon AFB radar (KFDX), 70 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Peak wind gust to 62 mph at Endee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717453.